Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 246, NWS Mobile, AL

June 19, 2023Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 19, 2023, 2:06 AM CDT for Choctaw County, Alabama. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2023, 2:06 AM CDT (07:06 UTC)
Expired
Jun 19, 2023, 2:45 AM CDT
In force
39 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Choctaw County, AL

The radar

The Birmingham radar (KBMX), 165 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 2:38 AM CDTTSTM WND DMG2 Wnw Indian Springs, ALDelayed EMA reports trees down on Hosanna Dr and on Pine Grove Rd. Time using radar.
Jun 19, 2:38 AM CDTTSTM WND DMG2 Wnw Indian Springs, ALDelayed EMA reports trees down on Hosanna Dr and on Pine Grove Rd. Time using radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 12:57 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

524 
WUUS54 KMOB 190706
SVRMOB
ALC023-190745-
/O.NEW.KMOB.SV.W.0246.230619T0706Z-230619T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
206 AM CDT Mon Jun 19 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northern Choctaw County in southwestern Alabama...

* Until 245 AM CDT.

* At 206 AM CDT, a severe thunderstorm was located over Snell, or 16
  miles southwest of Cuba, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Butler, Lisman and Pennington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 AM CDT for southwestern
Alabama.

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

A Tornado Watch remains in effect until 800 AM CDT for southwestern
Alabama.

&&

LAT...LON 3231 8818 3230 8793 3228 8794 3230 8798
      3230 8800 3228 8802 3226 8801 3218 8801
      3215 8802 3214 8804 3211 8805 3209 8804
      3206 8807 3207 8810 3205 8812 3202 8812
      3201 8810 3211 8845 3231 8842
TIME...MOT...LOC 0706Z 292DEG 31KT 3223 8849 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JLH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 11:57 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 18, 11:57 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1157 PM CDT Sun Jun 18 2023

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1157 PM CDT Sun Jun 18 2023

VFR conditions this evening with additional showers and
thunderstorms possible later tonight into Monday
morning. Additional showers and thunderstorms are expected to
develop Monday afternoon into Monday evening. Brief reductions in
ceilings and visbys can be expected in and around showers and
thunderstorms. /13

&&

PREV DISCUSSION... /issued 410 PM CDT Sun Jun 18 2023/

.New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Monday)
Issued at 405 PM CDT Sun Jun 18 2023

The overall timing of severe weather remains difficult, but the most
likely setup would be the redevelopment of scattered to numerous
storms across the interior portions of southeast Mississippi and
southwest Alabama this evening. A Severe Thunderstorm Watch is being
considered for parts of the this area for this evening. This
convection would than progress to the south-southeast across the
entire forecast area after midnight into early Monday morning before
moving off the coast. There looks to be a short-lived reprieve in
the action Monday morning, but surface heating will again result in
scattered to numerous storms, especially in the afternoon along and
southeast of I-65. The atmosphere will remain quite unstable
overnight with MLCAPE values around 2000-3000 J/KG. By late Monday
morning and into this afternoon hours, MLCAPE values could be as
high as 3000-4000 J/KG due to surface heating. 0-6 km bulk shear
values remain steady in the 30-45 kt range. Needless to say, the
environment will remain favorable for organized severe weather with
clusters of severe storms/supercells and potentially bowing segments
sweeping over our CWA later tonight, with redevelopment late Monday
morning. A Slight (2 of 5) risk has been outlined over much of our
area for Monday. Torrential downpours will also be likely with
storms overnight and Monday afternoon, with rainfall amounts between
2-4" and locally higher possibly falling in a short period of time.
The Flash Flood Watch remains in effect through tonight, and we will
need to look at potentially extending our Flash Flood Watch through
Monday.

Hot and humid conditions will prevail outside of storm development
on Monday with highs in the upper 80s to lower 90s. Dewpoints well
in the 70s will result in maximum heat indices between 100-105 over
southern portions of our area, perhaps locally as high as 105-108 in
closer to the coast and parts of southeast MS and far southwest AL.
A HIGH risk of rip currents will remain in effect along local
beaches today and probably for the next several days. /22

SHORT TERM...
(Monday night through Wednesday night)
Issued at 405 PM CDT Sun Jun 18 2023

A closed upper low that has organized over Kentucky moves south
to over the Southeast through the Short Term. An associated
surface low moves south with the upper low, becoming centered over
the Florida Panhandle by Wednesday. A band of stronger
northwesterly upper level flow that has stretching across the
forecast area shifts west of the forecast area as the upper low
pushes against a semi-stationary upper high situated over Texas,
directing the stream of shortwave energy that has/is moving across
the forecast area more west of the forecast area. A surface
boundary stretching southeast across the forecast area moves to
our south of the coast a bit with a temporary band of drier air
moving south over the forecast area to the coast Tuesday. This
drops in moisture levels, into the 1.2"-1.5" range. This drop is
temporary, though, rising back into the 1.7"-1.9" or higher by
Wednesday as the upper low moves over the Southeast. Rain chances
see a downward trend Monday night through Tuesday, along with a
southward shift, but rise back to categorical by Wednesday. Higher
PoPS shifts to areas along and southeast of I-65, with better
upper support closer to the center of the upper low.

Strong to severe storms remain possible through the Short Term,
though the area shifts to areas well south of Highway 84, or further
south, with best instability being along and south of our coastal
counties. SBCapes along and south of the boundary rise into the 3500-
4500J/kg range along and south of the, roughly well south of Highway
84 Tuesday and over and south of our coastal counties Wednesday. The
higher wind shear shifts west of the forecast area with the stronger
upper level flow. Guidance is advertising Bulk Shear values in the
30-40kt range Tuesday and Wednesday. Mid level lapse rates fall
below 7.0C/km , reducing the chance of large hail. Water issues
remain a strong possiblity through the Short Term, with westerly
flow along the surface boundary.

Low temperatures see a downward trend as the stalled surface
boundary shifts south. Low temperatures in the around 70 to mid 70s
range Monday night drop into the upper 60s to around 70 range
Wednesday night. High temperatures also see a downward trend, from
the upper 80s to low 90s Tuesday to low 80s northeast of a
Waynesboro to Opp line, to upper 80s over our southern-most
counties Wednesday.
/16

LONG TERM...
(Thursday through Sunday)
Issued at 405 PM CDT Sun Jun 18 2023

Guidance is advertising the upper low meandering a bit west over
the Southeast before heading north, leaving an upper level trough
stretching south along the Mississippi River. Better rain chances
remain on the eastern half of the upper trough, with the actual
placement over the forecast area indeterminate at this time.
Temperatures see a slow rise, back to near seasonal norms by the
end of the forecast as the upper trough weakens.
/16

MARINE...
Issued at 405 PM CDT Sun Jun 18 2023

Small Craft Should Exercise Caution headlines are now being
included in the Coastal Waters Forecast for Mobile Bay, the
Mississippi Sound, and Gulf Waters. A light to occasionally moderate
west to southwest flow is expected to persist into the middle of
next week, and additional cautionary headlines may be required at
times. Scattered to numerous showers and thunderstorms that develop
over the marine area will be capable of producing strong winds,
hail, torrential downpours, and waterspouts through the first half
of the week. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      77  91  72  90  71  87  70  87 /  40  80  40  70  60  80  60  70
Pensacola   77  89  74  89  73  86  73  86 /  50  80  60  70  70  90  70  80
Destin      78  88  77  89  75  85  74  86 /  50  70  70  70  80  90  80  80
Evergreen   73  89  69  91  69  84  68  84 /  60  80  40  60  60  80  60  80
Waynesboro  71  90  69  91  69  85  68  86 /  60  60  30  50  30  60  30  70
Camden      70  87  68  89  67  81  67  83 /  60  70  30  50  40  70  50  80
Crestview   73  90  70  92  69  86  68  87 /  50  80  60  70  60  90  70  90

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch until 7 AM CDT Monday for ALZ051>060-261>266.

     High Rip Current Risk through Tuesday evening for ALZ265-266.

FL...Flood Watch until 7 AM CDT Monday for FLZ201>206.

     High Rip Current Risk through Tuesday evening for FLZ202-204-206.

MS...Flood Watch until 7 AM CDT Monday for MSZ067-075-076-078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Jun 18, 10:20 PM CDT, 3 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1020 PM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     Tstm Wnd Dmg     Nymph                   31.34N 86.94W
06/18/2023                   Conecuh            AL   Emergency Mngr

            Trees down.

&&

JLH
Local storm report, Jun 18, 10:22 PM CDT, 3 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1022 PM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     Tstm Wnd Dmg     Lenox                   31.34N 87.19W
06/18/2023                   Conecuh            AL   Emergency Mngr

            Trees down.

&&

JLH
Local storm report, Jun 18, 10:24 PM CDT, 3 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1024 PM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     Tstm Wnd Dmg     Burnt Corn              31.55N 87.17W
06/18/2023                   Monroe             AL   Emergency Mngr

            Trees down and a car damaged by a fallen
            tree.

&&

JLH
Local storm report, Jun 18, 10:25 PM CDT, 3 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1025 PM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     Tstm Wnd Dmg     Evergreen               31.43N 86.96W
06/18/2023                   Conecuh            AL   Emergency Mngr

            Tree down on a house with damage.

&&

JLH
Local storm report, Jun 18, 10:31 PM CDT, 3 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1031 PM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     Tstm Wnd Dmg     2 ESE Repton            31.40N 87.21W
06/18/2023                   Conecuh            AL   Emergency Mngr

            Trees and power lines down along Ryals road.

&&

JLH
Local storm report, Jun 18, 10:37 PM CDT, 3 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1037 PM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     Flash Flood      1 WNW Lenox             31.34N 87.20W
06/18/2023                   Conecuh            AL   Emergency Mngr

            Severe road wash out at culvert along Tom
            Nall road (dirt road).

&&

JLH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 2:51 AM CDTSevere Thunderstorm WarningMOBChoctaw39 min
Jun 19, 3:09 AM CDTAreal Flood AdvisoryMOBChoctaw2 hr
Jun 19, 3:23 AM CDTSevere Thunderstorm WarningMOBClarke, Wilcox32 min
Jun 19, 3:47 AM CDTSevere Thunderstorm WarningMOBWilcox43 min
Jun 19, 4:19 AM CDTSevere Thunderstorm WarningMOBButler41 min
Jun 19, 4:41 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh37 min
Jun 19, 4:49 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBCrenshaw41 min
Jun 19, 5:01 AM CDTSevere Thunderstorm WarningMOBButler14 min
Jun 19, 5:08 AM CDTSpecial Weather StatementMOBWashington52 min
Jun 19, 5:40 AM CDTSpecial Weather StatementMOBCovington, Escambia50 min
Jun 19, 6:07 AM CDTSevere Thunderstorm WarningMOBCovington23 min
Jun 19, 6:39 AM CDTSpecial Weather StatementMOBEscambia66 min
Jun 19, 7:14 AM CDTSevere Thunderstorm WarningMOBCovington, Escambia46 min
Jun 19, 8:00 AM CDTSpecial Weather StatementMOBCovington60 min
Jun 19, 8:24 AM CDTSpecial Weather StatementMOBMobile66 min
Jun 19, 8:29 AM CDTSpecial Marine WarningMOB61 min
Jun 19, 8:34 AM CDTSpecial Weather StatementMOBMobile56 min
Jun 19, 9:34 AM CDTSpecial Weather StatementMOBEscambia56 min
Jun 19, 9:39 AM CDTTornado WarningMOBEscambia51 min
Jun 19, 10:37 AM CDTSpecial Weather StatementMOBCovington53 min
Jun 19, 10:52 AM CDTSpecial Marine WarningMOB83 min
Jun 19, 10:55 AM CDTSpecial Marine WarningMOB50 min
Jun 19, 11:57 AM CDTSpecial Weather StatementMOBBaldwin48 min
Jun 19, 12:02 PM CDTSpecial Marine WarningMOB58 min
Jun 19, 12:15 PM CDTSpecial Marine WarningMOB90 min
Jun 19, 12:18 PM CDTSpecial Weather StatementMOBMobile57 min
Jun 19, 12:23 PM CDTFlash Flood WarningMOBBaldwin, Mobile3 hr
Jun 19, 12:23 PM CDTSevere Thunderstorm WarningMOBBaldwin52 min
Jun 19, 12:26 PM CDTTornado WarningMOBBaldwin49 min
Jun 19, 12:44 PM CDTSpecial Marine WarningMOB46 min
Jun 19, 12:58 PM CDTTornado WarningMOBBaldwin27 min
Jun 19, 1:10 PM CDTTornado Warning Tornado observedMOBBaldwin17 min
Jun 19, 1:17 PM CDTSpecial Marine WarningMOB43 min
Jun 19, 1:20 PM CDTSpecial Weather StatementMOBMobile55 min
Jun 19, 1:24 PM CDTSpecial Weather StatementMOBBaldwin66 min
Jun 19, 1:31 PM CDTSpecial Weather StatementMOBMobile59 min
Jun 19, 1:42 PM CDTSevere Thunderstorm WarningMOBMobile63 min
Jun 19, 1:45 PM CDTSpecial Marine WarningMOB90 min
Jun 19, 2:05 PM CDTFlash Flood Warning EmergencyCatastrophic damage threatMOBBaldwin, Mobile5 hr
Jun 19, 2:25 PM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Jun 19, 2:25 PM CDTSpecial Weather StatementMOBEscambia50 min
Jun 19, 2:27 PM CDTSpecial Weather StatementMOBButler, Crenshaw, Wilcox63 min
Jun 19, 2:38 PM CDTSpecial Marine WarningMOB97 min
Jun 19, 2:43 PM CDTFlash Flood WarningMOBBaldwin, Mobile5 hr
Jun 19, 2:44 PM CDTSpecial Weather StatementMOBMobile46 min
Jun 19, 2:46 PM CDTSevere Thunderstorm WarningMOBMobile44 min
Jun 19, 3:02 PM CDTAreal Flood AdvisoryMOBWilcox3 hr
Jun 19, 3:21 PM CDTAreal Flood AdvisoryMOBMobile4 hr
Jun 19, 3:31 PM CDTFlash Flood Warning Considerable damage threatMOBMobile3 hr
Jun 19, 3:33 PM CDTSpecial Weather StatementMOBButler, Clarke, Conecuh, Monroe, Wilcox57 min
Jun 19, 4:01 PM CDTSpecial Weather StatementMOBWashington59 min
Jun 19, 4:17 PM CDTSpecial Marine WarningMOB118 min
Jun 19, 4:25 PM CDTAreal Flood AdvisoryMOBClarke, Monroe, Wilcox2 hr
Jun 19, 4:38 PM CDTSpecial Weather StatementMOBWashington52 min
Jun 19, 5:14 PM CDTSpecial Marine WarningMOB2 hr
Jun 19, 5:20 PM CDTSpecial Weather StatementMOBMobile25 min
Jun 19, 6:01 PM CDTSpecial Marine WarningMOB47 min
Jun 19, 6:02 PM CDTSpecial Weather StatementMOBMobile43 min
Jun 19, 6:57 PM CDTAreal Flood WarningMOBMobile3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.